Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obervation Letter
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter To Editor
2005:71:6;428-429
doi: 10.4103/0378-6323.18952
PMID: 16394489

Drug rash due to levamisole

Ramji Gupta, Sarthak Gupta
 Vidyasagar Institute of Mental Health And Neurosciences, Nehru Nagar, New Delhi, India

Correspondence Address:
Ramji Gupta
47-C, Pocket B, Siddharth Extension, New Delhi - 110014
India
How to cite this article:
Gupta R, Gupta S. Drug rash due to levamisole. Indian J Dermatol Venereol Leprol 2005;71:428-429
Copyright: (C)2005 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Levamisole, a commonly used anti-helminthic, has been found to have microfilaricidal, immunostimulant and immunomodulator activities. Its side effects include nausea and vomiting, metallic taste, diarrhea, malaise, insomnia, sensory stimulation, hyperallergic state, dizziness, headache, blurred vision, fatigue and fever. Prolonged use of this drug may cause agranulocytosis,[1],[2] cutaneous necrosis, vasculitis,[3],[4] ataxia,[5] purpura involving the ear,[6] thrombocytopenia[7] and psychosis.[8] Hypersensitivity due to levamisole is rare.[9] Recently, we reported a case of fever due to levamisole.[10] Here we report a patient of vitiligo who developed repeated episodes of fever along with itching and redness of the palms, soles and legs on intake of levamisole. On rechallenge with levamisole he developed the same symptoms within 5 hours.

A 33-year-old man presented with progressive depigmentation of the skin over the abdomen, back, lower limbs and arm since the past 6 months. The patches appeared initially on the abdomen followed by the back and were progressive. He was diagnosed as a case of vitiligo and started on oral betamethasone (5 mg) and levamisole (150 mg) tablets, once daily on two consecutive days every week. After three months, topical fluocinolone acetonide (0.01%) cream was added to the existing therapy. After 8 months, on one occasion, 12 hours following intake of the oral drugs, he developed fever (102°F) with chills and rigor, followed by itching and redness of the skin over the palms, soles and both legs. Sore throat or burning micturition was not associated. He stopped the drugs and sought advice of a local physician. With treatment he became asymptomatic within 8 days. He restarted betamethasone and levamisole after 1 month and developed similar symptoms within 4-5 hours of intake of the drugs. This episode also needed medical help for 5-6 days. He stopped taking the oral medications and continued with the application of the topical steroid.

To confirm the diagnosis of fever and drug rash due to levamisole, rechallenge was done with oral levamisole (150 mg) under medical supervision with the patient′s consent. After 5 hours, he developed fever (102°F) followed by itching, redness and swelling of the lips, palms and soles. The patient was advised oral betamethasone 5 mg 12-hourly and his lesions resolved completely within 24 hours.

Repeated episodes of fever along with redness and itching of palms and soles within 4-12 hours of intake of levamisole points towards the association of the reaction with this drug. Reappearance of similar symptoms during rechallenge with the drug further confirms this association. A similar case was reported by Secher et al. [9] Their patient, who had rheumatoid arthritis and was being treated with levamisole, developed fever with severely itchy skin lesions.[9]

References
1.
Kaplan B, Cardarell C, Pinnell SR. Levamisole and agranulocytosis. Cutis 1979;24:429-30.
[Google Scholar]
2.
Mielants H, Veys EM. B27 and agranulocytosis in rheumatoid arthiritis patients treated with levamisole. Acta Rheumatol 1979;3:104-7.
[Google Scholar]
3.
Powell J, Grech H, Holder J. A boy with cutaneous necrosis occurring during treatment with levamisole. Clin Exp Dermatol 2002;27:32-3.
[Google Scholar]
4.
Menni S, Pistritto G, Gianotti R, Ghio L, Edefonti A. Ear lobe bilateral necrosis by levamisole induced occlusive vasculitis in a pediatric patient. Pediatr Dermatol 1997;14:477-9.
[Google Scholar]
5.
Dubey AK, Gupta RK, Sharma RK. Levamisole induced ataxia. Ind Pediatr 2001;38:417-9.
[Google Scholar]
6.
Rongioletti F, Ghio L, Ginevri F, Bleidl D, Rinaldi S, Edefonti A, et al. Purpura of the ears: a distinctive vasculopathy with circulating autoantibodies complicating long-term treatment with levamisole in children. Br J Dermatol 1999;140:948-51.
[Google Scholar]
7.
Winquist EW, Lassam NJ. Reversible thrombocytopenia with levamisole. Med J Pediatr Oncol 1995;24:262-4.
[Google Scholar]
8.
Jeffries JJ, Cammisuli S. Psychosis secondary to long-term levamisole therapy. Ann Pharmacother 1998;32:134-5.
[Google Scholar]
9.
Secher L, Permin H, Skov PS, Ullman S, Halberg P. Levamisole induced hypersensitivity. Acta Derm Venereol 1978;58:372-4.
[Google Scholar]
10.
Gupta R, Gupta S. Fever due to levamisole. Indian J Dermatol Venereol Leprol 2003;69:237-8.
[Google Scholar]

Fulltext Views
96

PDF downloads
33
Show Sections